Posted by harryp on May 9, 2004, at 2:36:06
In reply to Seroquel for Nardil Induced Insomnia, posted by flipsactown on May 8, 2004, at 21:34:44
Good for you.
I do not understand why for the past five years or so psychiatrists have been prescribing antipsychotics reflexively to people who obviously do not need them. The SE profile of all the AP's is horrible for many, orca-grade weight gain (esp. atypicals), occasional diabetes (atypicals), "lobotomy effect" (all--that was their original purpose, after all), tardive dyskinesia (all--yes even the newer ones), not to forget possible neuroleptic malignant syndrome!
I had three different major med-school faculty members put me on AP's (instead of benzos--which have a long safety record but--oh no!--could cause dependency!) I can't count how many people I know or have read about on PB who have been inappropriately given AP's.
It's simple incompetence. I manage my own meds now by necessity.
Thanks for listening to me rant!
Like the other AP's, Seroquel can be useful in controlling psychotic symptoms or near-psychotic anxiety. It is incredibly sedating, though and is especially bad in the weight gain department. I cannot conceive how it would be useful in non-psychotic depression.
All the serious MAOI literature agrees that Trazodone is ideal for MAOI-induced insomnia. I use it myself.
Your doctor likely got skittish about the Trazodone because the prescribing info says you shouldn't use it with MAOI's. I believe this is because it is serotonergic, and someone thought that it might cause serotonin syndrome if used with a MAOI. This might be a problem with very high dosages, but when used at sleep-aid dosages it appears to be perfectly safe.